Alert archive / California / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at May 9, 2019, 7:19 PM PDT for Fresno County, Madera County, Mariposa County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2019, 7:19 PM PDT (02:19 UTC)
- Expired
- May 9, 2019, 7:45 PM PDT
- In force
- 26 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fresno County, CA, Madera County, CA, Mariposa County, CA
The radar
The San Joaquin Valley radar (KHNX), 110 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027 WUUS56 KHNX 100219 SVRHNX CAC019-039-043-100245- /O.NEW.KHNX.SV.W.0013.190510T0219Z-190510T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service San Joaquin Valley CA 719 PM PDT THU MAY 9 2019 The National Weather Service in Hanford CA has issued a * Severe Thunderstorm Warning for... Southeastern Mariposa County in central California... Central Madera County in central California... Northern Fresno County in central California... * Until 745 PM PDT. * At 718 PM PDT, a severe thunderstorm was located near Oakhurst, or 10 miles south of Yosemite South Entrance, moving south at around 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Oakhurst, Yosemite Lakes, Metcalf Gap, Coarsegold, Batterson, Bass Lake, Ahwahnee and Auberry. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3742 11981 3744 11958 3712 11949 3709 11981 TIME...MOT...LOC 0218Z 354DEG 32KT 3736 11969 HAIL...1.00IN WIND...<50MPH $$ BS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:11 PM PDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 9, 3:11 PM PDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 311 PM PDT Thu May 9 2019 .SYNOPSIS... A low pressure system will drop southward from the northern Rocky Mountain region into our area by this evening and bring unsettled showery conditions to the central CA interior by this afternoon and much cooler temperatures by Friday. Thunderstorms will be possible across our area today and again on Friday. && .DISCUSSION... Showers and thunderstorms developed over the Sierra Nevada this afternoon as upper level energy drops south from the Great Basin. Radar estimated high rain rates over half inch per hour with the stronger storms. Storms are moving very slow with a weak mid level storm flow. This will increase the threat of flooding over parts of the southern sierra through the evening. Satellite precipitable water estimates are fairly high across the district near three quarters of an inch which is 2-3 sigmas above normal. These high PW remains across central CA through saturday. Snow levels starting fairly high near 9kft will increase the likelihood of flooding in the sierra rivers and streams with rain on top of the sierra snowpack. The snow levels lower to near 7500 feet towards by Friday morning 12z Friday and start to rise Friday afternoon. Will continue with a winter weather advisory as several inches of accumulating snow will be probable over the high sierra country. Higher resolution models indicate the focus for precipitation shifting into the south valley and Tehachapi Mountains overnight into Friday morning with the upper low moving slowly south and closing off over the central valley tonight, then moving to near point conception Friday afternoon. This should favor the south valley for rainfall as storms could move off the sierra and tehachapi mountains as the storm steering flow turns NE to E. Convective storms development will favor the Kern County area Friday afternoon and evening as the low moves over the Channel Islands. A few storms may be possible towards the Tehachapis Saturday with day time instability and the low finally moving onshore through Baja. A ridge builds from the Pacific over North CA for early next week bring a dry and warming trend. A Pacific trough is progged to reach the western Conus coast by the middle of next week which may bring another round of cooler temperatures and unsettled weather across central CA. && .AVIATION... An incoming low pressure system will produce scattered showers at times through the next 24 hours. Isolated afternoon and evening thunderstorms are possible across the central CA interior through 06Z Friday and again after 18Z Friday. This will create areas of mountain obscuring IFR over the Sierra and Kern County mountains, while areas of MVFR with local IFR conditions can be expected in the San Joaquin Valley and desert areas. Otherwise, VFR conditions are expected during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Winter Weather Advisory until 11 PM PDT Friday ABOVE 8000 FEET FOR THE CAZ192>194. && public...MV avn/fw...BS synopsis...MV weather.gov/hanford
In the hours before
Special weather statement, May 9, 4:58 PM PDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 458 PM PDT THU MAY 9 2019 CAZ196-199-100045- Kern County Desert CA-Tehachapi Area CA- 458 PM PDT THU MAY 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERN COUNTY UNTIL 545 PM PDT... At 457 PM PDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Tehachapi, or 35 miles north of Lancaster, moving east at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Kern County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3516 11825 3528 11822 3527 11797 3508 11802 TIME...MOT...LOC 2357Z 282DEG 8KT 3521 11816 ab
Special weather statement, May 9, 5:26 PM PDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 526 PM PDT THU MAY 9 2019 CAZ196-198-199-100100- Indian Wells Valley CA-Kern County Desert CA-Tehachapi Area CA- 526 PM PDT THU MAY 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KERN COUNTY UNTIL 600 PM PDT... At 526 PM PDT, Doppler radar was tracking a strong thunderstorm 17 miles west of Randsburg, or 22 miles southwest of Ridgecrest, moving east at 15 mph. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Kern County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3529 11801 3548 11806 3554 11780 3533 11774 TIME...MOT...LOC 0026Z 257DEG 13KT 3541 11796 ab
Special weather statement, May 9, 6:04 PM PDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 604 PM PDT THU MAY 9 2019 CAZ195-196-198-199-100145- Indian Wells Valley CA-Lake Isabella CA-Kern County Desert CA- Tehachapi Area CA- 604 PM PDT THU MAY 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN COUNTY UNTIL 645 PM PDT... At 604 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Inyokern, or 18 miles southwest of Ridgecrest, moving north at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Kern County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3539 11780 3544 11814 3565 11816 3561 11774 TIME...MOT...LOC 0104Z 190DEG 7KT 3549 11795 ab
Special weather statement, May 9, 6:56 PM PDT, 23 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 656 PM PDT THU MAY 9 2019 CAZ194-195-100245- Lake Isabella CA-Sequoia Kings CA- 656 PM PDT THU MAY 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN AND SOUTHEASTERN TULARE COUNTIES UNTIL 745 PM PDT... At 656 PM PDT, Doppler radar was tracking a strong thunderstorm 22 miles east of East Porterville, or 26 miles east of Porterville, moving east at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Johnsondale, Uhl, Pascoes and Kernville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3581 11868 3606 11864 3602 11830 3577 11835 TIME...MOT...LOC 0156Z 281DEG 9KT 3593 11859 ab
Special weather statement, May 9, 7:13 PM PDT, 6 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 713 PM PDT THU MAY 9 2019 CAZ190-192-100300- Central Sierra CA-Central Sierra Foothills CA- 713 PM PDT THU MAY 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARIPOSA...CENTRAL MADERA AND NORTHERN FRESNO COUNTIES UNTIL 800 PM PDT... At 711 PM PDT, trained weather spotters reported a strong thunderstorm, producing pea sized hail, near Bootjack, or 8 miles southwest of Yosemite South Entrance, moving to the south at around 15 mph. Dime size hail will be possible with this storm. Locations impacted include... Yosemite South Entrance, Oakhurst, Yosemite Lakes, Bootjack, Metcalf Gap, Batterson, Fish Camp, Wawona, Coarsegold, Bass Lake, Jerseydale, Ahwahnee, Mariposa Grove and Auberry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3760 11994 3763 11964 3712 11949 3709 11981 TIME...MOT...LOC 0211Z 354DEG 32KT 3745 11976 BS
Local storm report, May 9, 7:16 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
716 PM PDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL PONDEROSA 36.11N 118.53W
05/09/2019 E0.25 INCH TULARE CA TRAINED SPOTTER
A TRAINED STORM SPOTTER REPORTED PEA SIZED
HAIL IN PONDEROSA AT 708 PM PDT.
&&The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:26 PM PDT | Special Weather Statement | HNX | 34 min | |
| May 9, 6:04 PM PDT | Special Weather Statement | HNX | 41 min | |
| May 9, 6:31 PM PDT | Areal Flood Advisory | HNX | Kern | 119 min |
| May 9, 6:56 PM PDT | Special Weather Statement | HNX | Tulare | 49 min |
| May 9, 7:13 PM PDT | Special Weather Statement | HNX | Madera, Mariposa | 47 min |
| May 9, 7:47 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Madera | 28 min |
| May 9, 8:06 PM PDT | Flash Flood Warning | HNX | Tulare | 3 hr |
| May 9, 8:28 PM PDT | Special Weather Statement | HNX | 47 min | |
| May 9, 8:53 PM PDT | Flash Flood Warning | HNX | Tulare | 3 hr |
| May 10, 12:50 AM PDT | Areal Flood Advisory | HNX | Kern | 3 hr |
| May 10, 3:00 AM PDT | Areal Flood Advisory | HNX | Kern | 6 hr |
| May 10, 6:30 AM PDT | Special Weather Statement | HNX | Kings | 45 min |
| May 10, 8:41 AM PDT | Flash Flood Warning | HNX | Kern | 64 min |
| May 10, 9:39 AM PDT | Areal Flood Advisory | HNX | Kern | 3 hr |
| May 10, 9:51 AM PDT | Areal Flood Advisory | HNX | Kern | 114 min |
| May 10, 11:56 AM PDT | Areal Flood Advisory | HNX | Kern | 3 hr |
| May 10, 2:36 PM PDT | Areal Flood Advisory | HNX | Kern | 102 min |
Nearby
Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.